Hail, Norfolk
- When
- May 24, 12:58 PM EST
- Where
- Norfolk County, 0.51 mi W of Needham
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.280, -71.240
A cold front moved across Southern New England, triggering showers and thunderstorms. Warm, moist air and a strong low level jet aided in the development of these storms and several storms became severe, producing hail up to two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front moved across Southern New England, triggering showers and thunderstorms. Warm, moist air and a strong low level jet aided in the development of these storms and several storms became severe, producing hail up to two inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 24, 12:42 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 142 PM EDT SUN MAY 24 2009 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND MOVE ACROSS OUR REGION LATE THIS AFTERNOON INTO THIS EVENING. THIS FRONT WILL LIKELY TRIGGER SOME SHOWERS AND THUNDERSTORMS. HIGH PRESSURE FROM SOUTHEAST CANADA WILL BUILD OVER NEW ENGLAND MONDAY INTO TUESDAY. A COMPLEX FRONTAL SYSTEM WILL LIKELY BRING A PERIOD OF UNSETTLED WEATHER DURING THE MIDDLE AND END OF THIS WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SCT SHOWERS/TSTMS DEVELOPING ACROSS MASS PIKE REGION AT 130 PM EXTENDING WWD INTO SE NYS. DEWPOINTS POOLING IN THE MID 60S CT VALLEY WHERE MLCAPES OVER 1000 J/KG...WITH INSTABILITY AXIS EXTENDING EASTWARD TO NEAR BOS WHERE T/TD NEAR 80/60. BASED ON INSTABILITY AXIS...MAIN THREAT OF STRONG TO SEVERE TSTMS NEXT FEW HOURS WILL BE ALONG THE MASS PIKE REGION AND INTO N CT. LATEST MESOANALYSIS SHOWS 0-6KM SHEAR AROUND 40 KT...SO EXPECT TSTMS TO CONTINUE TO INTENSIFY AND SOME OF THESE STORMS MAY BECOME SEVERE. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... ANY SHOWERS AND THUNDERSTORMS WILL COME TO AN END FROM NORTH TO SOUTH THIS EVENING AS COLD FRONT PUSHES SOUTHWARD. RAPID CLEARING AND DRYING IS EXPECTED AS THE EVENING PROGRESSES. PATCHY FOG...PERHAPS LOCALLY DENSE...WILL BE A POSSIBILITY LATE TONIGHT WITH DEVELOPING CLEARING...WET GROUND...AND LIGHT WINDS. HIGH PRESSURE GRADUALLY BUILDS ACROSS SOUTHERN NEW ENGLAND ON MONDAY. MOSTLY SUNNY SKIES ARE EXPECTED WITH TEMPERATURES AROUND NORMAL FOR THIS TIME OF YEAR. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... DECENT AGREEMENT AMONGST THE 24/00Z OPERATIONAL MODELS THROUGH THURSDAY...THEN TWO POSSIBLE SOLUTIONS DEVELOP. THE GGEM AND ECMWF DEVELOP A SLOWER AND DEEPER MID LEVEL TROUGH...WHILE THE GFS AND ITS ENSEMBLE MEAN ARE WEAKER AND MORE PROGRESSIVE. AT THIS POINT ITS TOO EARLY TO RULE OUT EITHER SCENARIO. FOLLOWED THE CONSENSUS SOLUTION MONDAY NIGHT INTO TUESDAY NIGHT...THEN USED THE 00Z GFS AND ITS MOS TO TREND PREVIOUS FORECAST SLIGHTLY GIVEN THE SUPPORT OF THE GEFS MEAN SOLUTION. A CHILLY NIGHT ON TAP FOR MON NIGHT AS HIGH PRES SETTLES SOUTH ACROSS NEW ENGLAND WITH GOOD RADIATIONAL COOLING. FOLLOWED A BLEND OF NAM/GFS MOS TEMPS WHICH SUGGEST MINS UPPER 30S TO MID 40S BUT A FEW READINGS IN THE LOWER TO MID 30S...WITH PATCHY FROST POSSIBLE ACROSS NW INTERIOR VALLEYS. THIS HIGH PRESSURE WILL GRADUALLY SHIFT EAST OF NEW ENGLAND BY TUE AFTERNOON WITH SUNSHINE GIVING WAY TO INCREASING CLOUD COVER LATE AS LOW LEVEL MOISTURE INCREASES. HOWEVER...IT SHOULD REMAIN DRY THROUGH THE DAY WITH SHOWERS REMAINING TO THE WEST. TUE WILL BE SEVERAL DEGREES COOLER THAN MON...ESPECIALLY ACROSS THE EASTERN HALF OF SOUTHERN NEW ENGLAND AS AN EAST FLOW WILL PREVAIL. OVERRUNNING SHOWERS EXPECTED TO MOVE INTO NEW ENGLAND TUE NIGHT AND WED AS A WARM FRONT MOVES NORTH INTO NEW ENGLAND. THIS FRONT LIKELY TO MEANDER ACROSS NEW ENGLAND INTO FRI AS A LOW PRESSURE FROM THE WEST TRACKS ALONG IT. BUT CONFIDENCE IS LOW IN THE EXACT POSITION WHICH WILL IMPACT RAINFALL COVERAGE AND TEMPERATURES WED THROUGH FRI. WE WILL HAVE AN EXTENDED PERIOD OF SHOWERS DURING THE MIDDLE AND END OF THIS WEEK. GFS HAS A FRONT MOVING BACK TO THE SOUTH OF NEW ENG BY LATE THU INTO FRI WITH IMPROVING CONDITIONS FRI...BUT ECMWF/GGEM STILL WET FRI WITH ANOTHER FRONT APPROACHING SOUTHERN NEW ENGLAND. THERE IS A POTENTIAL FOR LOCALLY HEAVY RAINFALL ACROSS SOUTHERN NEW ENGLAND SOMETIME LATE TUE NIGHT THROUGH THU NIGHT AS ANOMALOUSLY HIGH DEEP MOISTURE MOVES IN. BUT THE LOCATION IS UNCERTAIN AS IT WILL DEPEND ON THE FRONTAL POSITION. GFS IS DRY WITH HIGH PRESSURE FOR SAT...BUT ECMWF BRINGS ANOTHER COLD FRONT WITH A CHANCE OF SHOWERS INTO OUR REGION. WE FOLLOWED THE GFS SOLUTION WHICH HAS SUPPORT OF GEFS ENSEMBLE MEAN. LOW CONFIDENCE TEMPERATURE FORECAST WED THROUGH FRI AND COULD SEE A WIDE RANGE ACROSS THE REGION. IT WILL BE COOL NORTH OF THE FRONTAL BOUNDARY WITH POTENTIAL FOR WARM AND HUMID CONDITIONS TO THE SOUTH. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... THROUGH THIS AFTERNOON...IFR CONDIITONS WILL LIKELY PERSIST AT ACK. OTHERWISE...VFR CONDITIONS MAY LOWER BRIEFLY TO MVFR/IFR AS SCT TSTMS DEVELOP AND MOVE ACROSS THE REGION. BRIEF GUSTY WINDS AND HAIL POSSIBLE IN THE STRONGER STORMS. BEST CHC FOR TSTMS WITH LOWER CIGS/VSBYS WILL BE BAF-BDL-ORH-BOS. TONIGHT...LINGERING SHOWERS AND ISOLD TSTM POSSIBLE NEAR THE SOUTH COAST THIS EVENING AS FRONT WILL TAKE UNTIL 06Z TO CLEAR THE COAST. AREAS OF MVFR/IFR CONDITIONS POSSIBLE FMH-HYA-ACK THIS EVENING...OTHERWISE VFR WITH CLEARING SKIES FROM NORTH TO SOUTH. MONDAY...VFR WITH JUST A FEW CIRRUS. OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/... MONDAY NIGHT AND TUESDAY...VFR. TUESDAY NIGHT AND WEDNESDAY...CONDITIONS LOWERING TO MVFR/IFR IN LOW CLOUDS/SHOWERS AND FOG PATCHES. THURSDAY...AREAS MVFR/IFR CONDITIONS LIKELY TO CONTINUE. && .MARINE... TODAY...FOLLOWED SWANNAM GUIDANCE WHICH WAS MORE CONSERVATIVE ON SEAS THAN THE WNA GUIDANCE. THE WNA HAS BEEN RUNNING A BIT TOO HIGH THE LAST SEVERAL DAYS IN SWLY FLOW. HAVE THEREFORE KEPT SEAS JUST BELOW SCA TODAY AND TONIGHT ALTHOUGH WE CAN/T RULE OUT A PERIOD OF 5 FOOTERS THIS LATER AFTERNOON INTO TONIGHT. POSSIBLE THUNDER THIS AFTERNOON COULD RESULT IN A FEW SPECIAL MARINE WARNINGS FOR GUSTY WINDS AND HAIL. TONIGHT AND MONDAY...SUB-SCA CONDITIONS LIKELY IN NORTHERLY FLOW GENERALLY 20 KT OR LESS. OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/... RELATIVELY LIGHT WINDS AND SEAS IN PLACE MON NIGHT THROUGH MOST OF TUE NIGHT. INCREASING SOUTHEAST WINDS MAY BRING CONDITIONS CLOSE TO SMALL CRAFT ADVISORY THRESHOLDS LATE TUE NIGHT. SMALL CRAFT ADVISORY CONDITIONS MORE LIKELY TO DEVELOP ACROSS THE SOUTHERN COASTAL SOMETIME WED INTO THU AS WINDS SHIFT SOUTH AND CONTINUE TO INCREASE. THE TIMING IS UNCERTAIN AS IT WILL DEPEND UPON THE LOCATION OF A COLD FRONT APPROACHING THE WATERS. UNDERCUT WNAWAVE GUIDANCE DUE TO ITS TYPICAL HIGH BIAS WITH SOUTHERLY FLOW...BUT MAY EVENTUALLY SEE 5+ FOOT SEAS LATE WED/THU ACROSS THE OUTER SOUTHERN WATERS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...BELK/EKSTER NEAR TERM...KJC/EKSTER SHORT TERM...EKSTER LONG TERM...BELK AVIATION...KJC/BELK MARINE...BELK/EKSTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 439 AM EDT SUN MAY 24 2009 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-250845- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 439 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. A FEW STORMS IN THE AFTERNOON WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A LOW PROBABILITY OF LOCALLY HEAVY RAINFALL SOMETIME DURING THE PERIOD FROM TUESDAY NIGHT TO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-254-255-250845- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 439 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1016 AM EDT SUN MAY 24 2009 CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-242000- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH... WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH... WARWICK 1016 AM EDT SUN MAY 24 2009 ...STRONG TO POTENTIALLY SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE REGION THIS AFTERNOON AS A COLD FRONT DROPS SOUTH FROM NORTHERN NEW ENGLAND. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE PRODUCING DAMAGING WIND AND LARGE HAIL. THE GREATEST THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG AND NORTH OF A WILLIMANTIC TO BOSTON LINE...BUT LIKELY REMAINING SOUTH OF SOUTHERN NEW HAMPSHIRE. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP BY 2 PM IN THE INTERIOR...THEN SHIFT TO THE SOUTH COASTAL REGION BETWEEN 5 AND 8 PM. IF YOU WILL BE INVOLVED IN ANY OUTDOOR ACTIVITIES THIS AFTERNOON...KEEP AN EYE TO THE SKY AND BE PREPARED TO MOVE INDOORS IF THREATENING WEATHER APPROACHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 144 PM EDT SUN MAY 24 2009 MAZ005-013>016-241815- CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-WESTERN NORFOLK MA- 144 PM EDT SUN MAY 24 2009 AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES SOUTHWEST OF WELLESLEY...OR ABOUT 6 MILES EAST OF FRAMINGHAM...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED INCLUDE... WELLESLEY...NEEDHAM...NEWTON... WEST ROXBURY...SOUTH BOSTON...ROSLINDALE...MATTAPAN...HYDE PARK... FOREST HILLS...JAMAICA PLAIN...DORCHESTER...BOSTON AND BROOKLINE FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. WTB
The Boston radar (KBOX), 37 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
25 hail, 6 thunderstorm wind, 2 flood, 1 lightning. Local standard time, as filed.
Nickel to quarter sized hail fell in Dover.
Penny sized hail mixed in with smaller hail fell in northeastern Westwood.
Penny size hail fell at Blue Hill Observatory and Science Center.
Large limbs and wires on Elm Street were downed by thunderstorm winds.
Multiple streets were flooded with a foot to eighteen inches of water, rendering them impassable, including Pine Lane in Westwood.
Penny sized hail mixed with smaller hail, falling for seven minutes.
Quarter size hail fell in northeastern Brockton near the Avon line.
Nickel to quarter sized hail fell in Brockton.
Half dollar size hail fell on Route 3 near Wellington Lane.
Two inch diameter hail fell along Route 3 near Wellington Lane.
A tree and wires on Center Street were downed by thunderstorm winds.
Two feet of water was over the road near Route 18, rerouting cars. Also, a small brook overflowed its banks, flooding a backyard.
Quarter to golfball sized hail fell in Duxbury.
A tree was downed by thunderstorm winds onto a house, resulting in severe damage to the house.
Penny to quarter sized hail fell in Auburn.
Quarter to half dollar size hail fell in a swath from Providence Street in Millbury to Grafton.
Golfball size hail fell in Shrewsbury denting cars.
An amateur radio operator estimated 70 mph winds in Shrewsbury. This occurred at the same time as golfball sized hail that dented cars.
Lightning struck an eight unit condominium building setting fire to the attic. The fire engulfed the entire building, destroying the condos. One firefighter suffered from heat exhaustion while trying to extinguish the fire.
Two inch diameter hail fell in Grafton damaging screens and vinyl shutters on the west side of one house. On Route 122A, hail covered the ground, making the road slick, and broke car windows.
Quarter size hail fell, covering the ground.
Trees and wires on Sutton Street were downed by thunderstorm winds.
Hail up to the size of pennies fell in Holliston.
A tree and wires on Hollis Street were downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163364, 163365, 163366, 163367, 163368, 169502, 163383, 163381, 163382, 163386, 163389, 163390, 163392, 163393, 163394, 169504, 163395, 163396, 163397, 163398, 163399, 169422, 169426, 169437, 169438, 163369, 169434, 169435, 169439, 169440, 169442, 169456, 169458, 169460.